31 January 2024 : Case report
Unusual clinical course, Challenging differential diagnosis, Diagnostic / therapeutic accidents, Management of emergency care, Adverse events of drug therapyMarie Philippart1BE, Jean-Baptiste Mesland1C, Vincent Haufroid2D, Christine Collienne1D, Philippe Hantson12ABCDEF
Am J Case Rep In Press; DOI: 10.12659/AJCR.942703
Available online: 2024-01-31, In Press, Corrected Proof
Publication in the "In-Press" formula aims at speeding up the public availability of the pending manuscript while waiting for the final publication. The assigned DOI number is active and citable. The availability of the article in the Medline, PubMed and PMC databases as well as Web of Science will be obtained after the final publication according to the journal schedule
In the absence of liver transplantation, the natural history of acetaminophen-induced liver failure is characterized by a progressive increase of liver function tests, including bilirubin mainly as its conjugated form. The presence of high levels of unconjugated bilirubin is more unusual; its etiology is unclear and its prognostic factor has been poorly investigated.
A 52-year-old man with a history of chronic analgesics, alcohol, and illicit drug abuse developed acute liver failure in relationship with the ingestion of largely supra-therapeutic doses of acetaminophen over the days preceding admission. The patient received the classical N-acetylcysteine treatment regimen for acetaminophen overdose. Clinical course was characterized by a progressive worsening of the neurological condition, evolving to grade IV encephalopathy. Coagulation disorders persisted, with factor V level <10%. He fulfilled the criteria for liver transplantation, but this option was rejected after a careful psychiatric evaluation. Laboratory investigations revealed a progressive increase in serum unconjugated bilirubin until his death. As evidence for hemolysis was lacking, acquired deficit in bilirubin glucuronidation appeared likely and diagnosis of Gilbert’s syndrome was excluded.
After the exclusion of other causes of high unconjugated bilirubin levels, the progressive increase in unconjugated bilirubin can reflect a persistent defect in bilirubin conjugation in relationship with liver centrilobular injury, but the relationship with acetaminophen-glucuronidation is not known and there are insufficient data to affirm that the ratio unconjugated/conjugated bilirubin could be used as a prognostic factor.
Keywords: Acetaminophen; Drug Overdose; Gilbert Disease; UGT1A1 Enzyme
18 Jan 2024 : Case reportA Rare Case of Retroperitoneal Abscess Caused by Nephro-Colic Fistula Resulting from Staghorn Calculus
Am J Case Rep In Press; DOI: 10.12659/AJCR.943206
18 Jan 2024 : Case reportA Case of Left-Sided Acute Appendicitis in a 45-Year-Old Man with Situs Inversus Totalis Managed by Emergen...
Am J Case Rep In Press; DOI: 10.12659/AJCR.942323
23 Jan 2024 : Case reportCloacal Dysgenesis Sequence in a Preterm Neonate
Am J Case Rep In Press; DOI: 10.12659/AJCR.942203
Most Viewed Current Articles
10 Jan 2022 : Case reportA Report on the First 7 Sequential Patients Treated Within the C-Reactive Protein Apheresis in COVID (CACOV...
Am J Case Rep 2022; 23:e935263
19 Jul 2022 : Case reportAtlantoaxial Subluxation Secondary to SARS-CoV-2 Infection: A Rare Orthopedic Complication from COVID-19
Am J Case Rep 2022; 23:e936128
05 Mar 2022 : Case reportAcute Limb Ischemia After Self-Injection of Crushed Morphine Tablets into the Radial Artery: Role of Infrar...
Am J Case Rep 2022; 23:e935336